Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 239, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Sep 20, 2018, 6:58 PM CDT for Fillmore County, Thayer County, Nebraska. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2018, 6:58 PM CDT (23:58 UTC)
- Expired
- Sep 20, 2018, 7:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Fillmore County, NE, Thayer County, NE
The radar
The Grand Island radar (KUEX), 75 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 7:00 PM CDT | TSTM WND DMG | Bruning, NE | LARGE TREE LIMBS DOWN 2 BLOCKS NORTH OF MAIN STREET. |
| Sep 20, 7:00 PM CDT | TSTM WND GST 50 | Hubbell, NE | OBSERVER REPORTED 50-PLUS MPH GUSTS, BUT NO EXACT SPEED AND NO DAMAGE. |
| Sep 20, 7:00 PM CDT | TSTM WND GST 56 | 2 Nne Hebron, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 3:11 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
764
WUUS53 KGID 202358
SVRGID
NEC059-169-210030-
/O.NEW.KGID.SV.W.0239.180920T2358Z-180921T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
658 PM CDT THU SEP 20 2018
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Southern Fillmore County in south central Nebraska...
Thayer County in south central Nebraska...
* Until 730 PM CDT.
* At 657 PM CDT, severe thunderstorms were located along a line
extending from Shickley to near Belvidere to Chester, moving
northeast at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Geneva, Hebron, Shickley, Milligan, Bruning, Chester, Alexandria,
Ohiowa, Carleton, Hubbell, Belvidere, Gilead and Strang.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4002 9737 4000 9743 4000 9766 4024 9767
4039 9783 4051 9780 4058 9737
TIME...MOT...LOC 2357Z 238DEG 41KT 4042 9776 4027 9761 4002 9759
HAIL...<.75IN
WIND...70MPH
$$
Rossi1 follow-up statement
349
WWUS53 KGID 210035
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
735 PM CDT THU SEP 20 2018
NEC059-169-210044-
/O.EXP.KGID.SV.W.0239.000000T0000Z-180921T0030Z/
Fillmore NE-Thayer NE-
735 PM CDT THU SEP 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FILLMORE AND THAYER
COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Nebraska.
LAT...LON 4002 9737 4000 9743 4000 9766 4024 9767
4039 9783 4051 9780 4058 9737
TIME...MOT...LOC 0034Z 238DEG 41KT 4064 9729 4049 9714 4024 9712
$$
RossiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:55 PM CDT, 3 minutes earlier.
Area forecast discussion, Sep 20, 6:55 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Hastings NE 655 PM CDT Thu Sep 20 2018 .SHORT TERM...(This evening through Friday) Issued at 248 PM CDT Thu Sep 20 2018 Showers and thunderstorms are beginning to develop along and ahead of a cold front stretched across portions of central Nebraska this afternoon. With around 2000 Joules of CAPE to work with evident on mesoanalysis along with modest shear near the front...expect the area of showers and thunderstorms to continue to fill in and intensify over the next few hours. As this occurs...expect the line of thunderstorms to become more organized and become capable of producing strong winds...along with isolated pockets of marginally severe hail. In addition...until the main upper level wave begins to make a more significant push eastward...could also see some pockets of heavy rainfall as storms will likely train across some of the same areas...which could lead to some isolated rainfall totals of 1 to 2 inches. That said...with the dry conditions of late...do not plan on making an issue of heavy rainfall as it will take a much more significant rainfall event in order to cause much of an issue. Once the main upper level low across Wyoming/Montana shifts further east and pushes the cold front through the local area during the overnight hours tonight...expect a return to more seasonable temperatures...with overnight lows expected to bottom out in the upper 40s in the coolest spots...to mid 50s elsewhere. For tomorrow...despite the mostly sunny skies...expect continued cool air advection behind tonights front to bring a taste of fall...with breezy northwesterly winds and temperatures ranging from only in the 60s across our Nebraska counties...to the lower 70s across portions of north central Kansas. This cool weather will then persist into the evening and overnight hours...when winds drop off and mostly clear skies should combine to make for near ideal radiational cooling conditions...likely making Saturday morning the coolest start to a day we have seen locally since late April. .LONG TERM...(Saturday through Thursday) Issued at 248 PM CDT Thu Sep 20 2018 After a cool start to the day on Saturday...expect weak ridging in the mid to upper levels of the atmosphere to make for a fairly nice weekend across the local area with temperatures rebounding to near seasonal norms under mainly clear skies both Saturday and Sunday afternoons. Could see southerly breezes increase a bit both Sunday and Monday afternoons as the next upper level trough begins transitioning across the intermountain west...which will bring the next chance for some showers and maybe a thunderstorm back to the local area Monday afternoon and evening. Because instability looks very marginal with this system at this point in time...do not anticipate much in the way of strong or severe thunderstorms...with the chance for thunder itself diminishing during the evening and overnight hours Monday as this system makes its way across the local area. Thereafter...a west northwesterly flow pattern is expected to prevail across the local area through the end of next week...bringing multiple...small...chances for showers across the local area along with near seasonal temperatures for late September. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday) Issued at 652 PM CDT Thu Sep 20 2018 Precipitation will continue to slide east of the terminal areas over the next few hours, as the main sfc cold front pushes through the area. Once this all clears the area, quiet weather and VFR conditions are forecast for the remainder of the TAF period. Winds will remain NNW, gusts near 20 MPH will be possible during the day tomorrow. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...ADP
Hazardous weather outlook, Sep 20, 3:11 PM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Hastings NE 311 PM CDT Thu Sep 20 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 212015- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 311 PM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected to develop along and ahead of a cold front this afternoon and track across much of the forecast area during the late afternoon through evening hours. Expect a few of these storms to be on the strong to marginally severe side...especially along and southeast of a line extending from Alma to Silver Creek Nebraska. Hail to the size of quarters and wind gusts to 60 mph will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A small chance for thunderstorms returns to much of the forecast area Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening... especially along and southeast of a line extending from Alma to Silver Creek Nebraska. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Local storm report, Sep 20, 6:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
636 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 3 WNW JEWELL 39.68N 98.21W
09/20/2018 M53 MPH JEWELL KS MESONET
&&
SRLocal storm report, Sep 20, 6:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
639 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND GST NELSON 40.20N 98.07W
09/20/2018 M64 MPH NUCKOLLS NE MESONET
&&
SRLocal storm report, Sep 20, 6:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
642 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND GST 5 ENE WEBBER 39.97N 97.95W
09/20/2018 M55 MPH JEWELL KS MESONET
&&
SRLocal storm report, Sep 20, 6:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
644 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND GST SUPERIOR AIRPORT 40.05N 98.06W
09/20/2018 M53 MPH NUCKOLLS NE MESONET
&&
SRSpecial weather statement, Sep 20, 6:46 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Hastings NE 646 PM CDT THU SEP 20 2018 NEZ076-077-210030- Clay NE-Fillmore NE- 646 PM CDT THU SEP 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY AND FILLMORE COUNTIES UNTIL 730 PM CDT... At 646 PM CDT, Doppler radar was tracking a strong thunderstorm over Edgar, or 25 miles southeast of Hastings, moving east at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Geneva, Clay Center, Edgar, Shickley, Milligan, Ohiowa, Ong and Strang. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for south central Nebraska. LAT...LON 4035 9804 4053 9808 4062 9737 4035 9737 TIME...MOT...LOC 2346Z 264DEG 28KT 4039 9797 Rossi
Local storm report, Sep 20, 6:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
658 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST DAVENPORT 40.31N 97.81W
09/20/2018 M65 MPH THAYER NE PUBLIC
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:24 PM CDT | Special Weather Statement | GID | Polk | 36 min |
| Sep 20, 4:51 PM CDT | Special Weather Statement | GID | Franklin | 24 min |
| Sep 20, 4:57 PM CDT | Special Weather Statement | GID | Clay | 33 min |
| Sep 20, 5:25 PM CDT | Special Weather Statement | GID | York | 35 min |
| Sep 20, 5:30 PM CDT | Special Weather Statement | GID | Nuckolls | 30 min |
| Sep 20, 5:52 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 38 min |
| Sep 20, 6:24 PM CDT | Special Weather Statement | GID | Nuckolls, Thayer | 36 min |
| Sep 20, 6:29 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer | 46 min |
| Sep 20, 6:46 PM CDT | Special Weather Statement | GID | Clay, Fillmore | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.